Virginia, 2006

Flash Flooding in Virginia, June 27, 2006

June 27, 2006 · NWS RLX · 2 events in 1 county or zone

2 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$102,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 27, 5:26 AM EST, 49 minutes earlier.

Area forecast discussion, Jun 27, 5:26 AM EST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
626 AM EDT TUE JUN 27 2006

.AVIATION /12Z TO 12Z/...

ONCE AGAIN FLIGHT CATEGORIES ARE ALL OVR THE PLACE THIS MRNG.  HTS
IS SOCKED IN WITH FG SHOULD LIFT BY 14Z TO MVFR THEN VFR BY 15Z.
VFR WILL BE PREDOMINATE EVERYWHERE DURING THE DAY DESPITE RW MOST OF
THE MRNG.  AN OCNL OBS COULD KNOCK VIS TO MVFR...SO HAVE A TEMPO TO
COVER THAT.  BY 18Z...ALL AIRPORTS SAVE FOR EKN SHOULD BE FREE OF RA
AND VFR.  INSERTED CB MENTION HINTING AT PSBL TRW...ESP HTS AND PKB
DURING THE AFTN AND EVNG HRS. VFR THIS EVNG GIVES WAY TO MVFR ARND
MDNGT THEN EVENTUALLY IFR AREAWIDE BY 8Z AS STRATUS DEVELOPS.

&&

.PREV DISCUSSION...
 /ISSUED 420 AM EDT TUE JUN 27 2006/

SHORT TERM /TODAY AND TONIGHT/...

ONE MORE DAY OF THIS COMPLICATED PATTERN UNTIL MID LVL TROF FINALLY
RIDS US OF THE TROPICAL MSTR FEED.  LATEST 6.7U STLT PIC ILLUSTRATES
CLOSED H5 LOW S OF WNCI2 PROFILER WITH DRY CONVEYOR BELT WORKING
THRU THE TN VLY E INTO FAR WRN SECTIONS OF THE CWA.  6Z SFC ANALYSIS
REMAINS UNCHANGED FM 24HRS AGO WITH SFC TROF/STATIONARY FRONT DRAPED
N-S ACR WV WITH SCT-NUM RW EMBEDDED IN DEEP SRLY FLOW ALOFT.

0Z NCEP SUITE AND ENSEMBLES DID A HORRIBLE JOB YDY WRT TO QPF...BUT
THERE APPEARS TO BE HOPE AS THEY INITIALIZED FAIRLY WELL WITH
PLACEMENT AND INTENSITY OF THE ERN CONUS FULL LATITUDE TROF.  PCPN
XPCTD TO INC IN AREAL COVERAGE AND BCM NUMEROUS ARND DAWN AS GOOD
COUPLET OF H8 CONV AND H2 DIV RIDES N FM THE CAROLINAS.  WEAKER
POCKETS OF UPR LVL DIV AND MID LVL WVS PASS THIS AFTN WARRANTING A
CONTD HIGH PROB OF QPF IN THE MTNS.  AN END TO PRECIP FROM THIS
SYSTM OCCURS BY MIDDAY IN THE TRI-STATE VCNTY THEN WORKS NE THROUGH
THE EVNG HRS.

HWVR WRN AREAS ARE NOT OUT OF THE WOODS YET AS AFOREMENTIONED DRY
CONVEYOR BELT INTERACTS WITH SOME DAYTIME HEATING AND A POCKET OF
COOL AIR ARND 15KFT GENERATING SCT TRW.  THREAT FOR GS EXISTS IN
SERN OH PER WBZ BTWN 9-11KFT AND MODEST THERMODYNAMIC INSTABILITY.
KINEMATIC STATE OF THE ATMS NOT FAVORABLE FOR ORGANIZED TRW WITH
0-6KM WINDS OF 25-30KTS.  DESPITE SLGT RISK IN LATEST SWODY1...OPTED
NOT TO INSERT SVR WX ATTRIBUTES INTO THE GRIDS...BUT HIGHLIGHT PSBL
THREAT IN THE HWO.  IF ANY SVR STORMS MANIFEST...DO NOT XPCT HIGHER
THAN NICKEL SIZE HAIL.

ANY RW/TRW ACR WRN AREAS FIZZLE OUT BY MID EVNG OWING TO A PCLDY SKY
AS DRIER AIR FILTERS EWRD.  LAST OF THE RA ASSOCIATED WITH THE
CEREBRAL PULLS OUT OF THE NRN MTNS BY MDNGT.  FG WL DEVELOP IN THE
OVRNGT HRS AS COPIOUS AMNTS OF LLVL MSTR REMAIN.

LONG TERM /WEDNESDAY THROUGH MONDAY/...

SHORT WAVE APPROACHING LATE WEDNESDAY AND AGAIN LATE THURSDAY
COINCIDE WITH DIURNAL TIMING FOR CONVECTION.  DEW POINTS IN THE
LOWER TO MID 60S SUPPORT CAPES UP AROUND A GRAND WITH THE RELATIVELY
COOL AIR ALOFT.  WITH 30 KTS OF FLOW...THE POTENTIAL FOR SEVERE IS
MARGINAL WITH HAIL SIZES ON THE ORDER OF AN INCH.

AUTO-CONVECTIVE FORECAST SOUNDINGS WEDNESDAY SUGGEST CLOUDS BILLOW
UP QUICKLY.  WITH H85 TEMPERATURES AROUND 12Z...LOWERED ONGOING
FORECAST HIGHS FROM THE HIGHER NUMBERS TO THE MIDDLE NUMBERS.

DEW POINT BOUNDARY SETS UP E-W ACROSS AREA THURSDAY IN THE WAKE OF
THE FIRST SHORT.  THUS EXPECT THUNDERSTORMS TO FIRE FIRST ACROSS S
WITH THE HIGHER DEW POINTS...BUT THEN PROPAGATE / FORM ACROSS MUCH
OF THE AREA BY LATE IN THE DAY.  HIGHS SIMILAR TO WEDNESDAY AND
BETWEEN THE NUMBERS FOR THE MOST PART.

HIGH PRESSURE BRINGS A ONE DAY REPRIEVE FROM THE ACTIVE WEATHER
PATTERN COME FRIDAY.  WNW FLOW ALOFT THEN SETS UP FOR THE BALANCE OF
THE HOLIDAY WEEKEND...LEFT ONGOING CHANCE FOR SHOWERS AND
THUNDERSTORMS.

HYDROLOGY...

ATMS REMAINS CONDUCIVE TO PRODUCE RAINFALL RATES/QPF TOTALS WHICH
MAY EXCEED FFG VALUES...SO WL LEAVE FLASH FLOOD WATCH AS IS.  MOST
PRONE PLACES ARE THE NRN WV MTNS...WHERE A LONGER PD OF WET WX IS
FCST.

TYGART ELY AND GRNBR RVR ARE TOP ON OUR WATCH LIST WITH
HEADWATERS POINTS CONTINUING TO RISE RAPIDLY.  BELINGTON IS FCST TO
EXCEED THE ACTION STAGE TNGT AND COULD SURPASS ITS 14 FS IF HIGHER
QPF IS REALIZED.  AS ALWAYS...WE WL CONT TO CLOSELY MONITOR THE
SITUATION.

PREV DISCUSSION...
 /ISSUED 143 AM EDT TUE JUN 27 2006/

AVIATION /06Z TO 06Z/...

VFR/MVFR LAST FOR A FEW MORE HRS BEFORE WDSPRD IFR ESTABLISHES WITH
LO CLDS AND FG FORMATION BY 10Z OR SO.  AS RW PASS...CIGS AND VIS
LIFT TO MVFR OR VFR...THEREFORE ALLOWED A TEMPO GROUP FOR IMPROVED
CONDITIONS DURING THE OVRNGT HRS.

OCNL RA XPCTD MUCH OF THE DAY AT BKW/EKN/PKB/CRW...ITS A BIT MORE
IFFY AT HTS...AT LEAST BY LT MRNG.  MVFR WX FCST BY MID MRNG
AREAWIDE WITH IMPROVEMENT FM SW TO NE IN THE AFTN AND EVNG TO VFR AS
LOW PRES LIFTS OUT.  WET WX PERSISTS AT EKN AND BKW FOR MUCH OF THE
EVNG GIVEN PROXIMITY TO UPR LVL SYSTM.  VFR WX DETERIORATES BACK TO
MVFR AND IFR BTWN 3-6Z AT HTS/CRW/PKB PER LOTS OF LLVL MSTR DESPITE
A MCLR SKY.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLASH FLOOD WATCH FOR WVZ027-028-030>040-046-047 UNTIL 5 PM
     TUESDAY.
OH...NONE.
KY...NONE.
VA...NONE.
&&

AVIATION...29
Hazardous weather outlook, Jun 27, 3:03 AM EST, 3 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
403 AM EDT TUE JUN 27 2006

WVZ027-028-030>040-046-047-280815-
CLAY-BRAXTON-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-
FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
403 AM EDT TUE JUN 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH 5 PM. OCCASIONAL
RAIN WITH A CHANCE OF THUNDERSTORMS CONTINUES AGAIN TODAY.
RAINFALL AMOUNTS GREATER THAN ONE INCH IN A HOUR..OR TWO INCHES IN
THREE HOURS CAN LEAD TO HIGH WATER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

KYZ105-VAZ003-004-WVZ005>011-013>020-024>026-029-280815-
LAWRENCE KY-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-JACKSON WV-WOOD-
PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-
DODDRIDGE-MINGO-LOGAN-BOONE-GILMER-
403 AM EDT TUE JUN 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
KENTUCKY...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

KYZ101>103-OHZ066-067-075-076-083>087-280815-
GREENUP-CARTER-BOYD-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-
VINTON-MEIGS-GALLIA-LAWRENCE OH-
403 AM EDT TUE JUN 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
KENTUCKY AND SOUTHEAST OHIO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING WEST OF THE OHIO RIVER. DAYTIME HEATING COUPLED WITH AN
UPPER AIR DISTURBANCE AND A UNSTABLE ENVIRONMENT COULD PRODUCE
SEVERE THUNDERSTORMS. THE PRIMARY THREAT WILL BE PENNY TO NICKEL
SIZE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Jun 27, 5:33 AM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
633 AM EDT TUE JUN 27 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0632 AM     FLOOD            HAYSI                   37.21N 82.29W
06/27/2006                   DICKENSON          VA   LAW ENFORCEMENT

            WATER OVER ROADS ALONG ROUTE 63 AND 80.

&&

MCMULLEN

The radar

The Jackson,KY radar (KJKL), 102 km away, was scanning. The volume nearest the first event began at 11:15 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Dickenson

When
June 27, 6:15 AM EST to 7:30 AM EST
Where
Dickenson County, Birchleaf
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
37.183, -82.283

Small streams flooded Routes 80 and 63.

Flash Flood, Dickenson

When
June 27, 6:30 PM EST to 9:00 PM EST
Where
Dickenson County, Birchleaf
Property damage
$100,000
Reported by
EMERGENCY MANAGER
Coordinates
37.183, -82.283

Localized downpours trained over the Turner and Edwards Ridge vicinity between 1730 and 1900E. The ground was wet from previous rains. Rain estimates were on the order of 2 to 2.5 inches. Small streams flowing in different directions off the higher ridges briefly flooded. This included streams such as Road Branch, Turkey Branch, and Crooked Branch.One house along Road Branch sustained about $20,000 damage. Another home along Turkey Branch was damaged. Playground equipment and fencing were damaged at the elementary school along Crooked Branch. Across this rugged terrain, mudslides affected several roads. Walk bridges were also damaged.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2006Every state in 2006This day in weather historyWarnings in Virginia, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5505195, 5505261.